Alert archive / California / High Wind Watches in 2011
High Wind Watch 5, NWS San Diego, CA
NWS San Diego, CA issued this high wind watch at Apr 29, 2011, 2:50 AM PDT for 4 counties in California. It took effect at Apr 29, 2011, 11:00 PM PDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 29, 2011, 2:50 AM PDT (09:50 UTC)
- In effect from
- Apr 29, 2011, 11:00 PM PDT
- Expired
- Apr 29, 2011, 1:33 PM PDT
- In force
- Issued by
- NWS San Diego, CA
Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA
The radar
The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 09:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 9.8 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2526 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
056 WWUS76 KSGX 290950 NPWSGX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 250 AM PDT FRI APR 29 2011 ...GUSTY OFFSHORE WINDS LATER THIS EVENING AND ON SATURDAY... .AS HIGH PRESSURE BUILDS INTO THE GREAT BASIN LATER THIS EVENING AND ON SATURDAY...GUSTY OFFSHORE WINDS WILL DEVELOP THROUGH AND BELOW THE MOUNTAINS PASSES AND CANYONS OF SAN BERNARDINO AND SANTA ANA AS WELL AS ACROSS PORTIONS OF THE INLAND EMPIRE AND ORANGE COUNTY. THESE WINDS MAY BECOME STRONG ENOUGH TO MAKE DRIVING DIFFICULT AND TO CAUSE SOME DAMAGE TO TREE LIMBS AND POWER LINES. THIS OFFSHORE WIND PATTERN WILL CONTINUE THROUGH THE REST OF THE WEEKEND AND EARLY NEXT WEEK...WITH PERIODS OF GUSTY NORTH TO NORTHEAST WINDS AFFECTING THE FAVORED CANYONS AND PASSES. CAZ055-057-292100- /O.NEW.KSGX.HW.A.0005.110430T0600Z-110430T2100Z/ SAN BERNARDINO COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS- 250 AM PDT FRI APR 29 2011 ...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH SATURDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM THIS EVENING THROUGH SATURDAY AFTERNOON. * TIMING: LATE THIS EVENING THROUGH SATURDAY AFTERNOON. * WINDS: NORTH WINDS 20 TO 35 MPH...WITH GUSTS UP TO 60 MPH. * IMPACTS: THESE TYPE OF GUSTY WINDS COULD CAUSE BROKEN TREE LIMBS AND POWER OUTAGES AS WELL AS MAKE DRIVING DIFFICULT...ESPECIALLY FOR MOTORISTS WITH HIGH PROFILE VEHICLES. MOTORISTS DRIVING ALONG INTERSTATE 15 THROUGH AND JUST SOUTH OF THE CAJON PASS COULD BE ESPECIALLY BE HARD HIT. VISIBILITIES MAY REDUCE AT TIMES IN BLOWING DUST. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ CAZ042-048-292100- /O.NEW.KSGX.HW.A.0005.110430T1200Z-110430T2100Z/ ORANGE COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- 250 AM PDT FRI APR 29 2011 ...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY AFTERNOON. * TIMING: EARLY SATURDAY MORNING THROUGH SATURDAY AFTERNOON. * WINDS: NORTH TO NORTHEAST WINDS 20 TO 30 MPH WITH GUSTS UP TO 60 MPH. * IMPACTS: THESE TYPE OF GUSTY WINDS COULD CAUSE BROKEN TREE LIMBS AND POWER OUTAGES AS WELL AS MAKE DRIVING DIFFICULT...ESPECIALLY FOR MOTORISTS WITH HIGH PROFILE VEHICLES. VISIBILITIES MAY REDUCE AT TIMES IN BLOWING DUST. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ PALMER
1 follow-up statement
218 WWUS76 KSGX 292033 NPWSGX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 133 PM PDT FRI APR 29 2011 ...GUSTY OFFSHORE WINDS LATE THIS EVENING THROUGH SATURDAY AFTERNOON... .SURFACE HIGH PRESSURE BUILDING OVER THE GREAT BASIN WILL GENERATE GUSTY NORTHEAST THROUGH AND BELOW THE MOUNTAINS PASSES AND CANYONS OF THE SAN BERNARDINO AND SANTA ANA MOUNTAINS...INLAND EMPIRE...AND PORTIONS OF ORANGE COUNTY. WINDS ARE EXPECTED TO PEAK BETWEEN SUNRISE AND MID MORNING SATURDAY...THEN WEAKEN IN THE AFTERNOON. GUSTY NORTHEAST TO EAST WINDS WILL CONTINUE INTO EARLY NEXT WEEK...MAINLY THROUGH AND BELOW THE PASSES AND CANYONS. CAZ042-048-300500- /O.UPG.KSGX.HW.A.0005.110430T1200Z-110430T2100Z/ /O.NEW.KSGX.WI.Y.0023.110430T0600Z-110430T2100Z/ ORANGE COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- 133 PM PDT FRI APR 29 2011 ...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 2 PM PDT SATURDAY... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO 2 PM PDT SATURDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * TIMING: LATE THIS EVENING THROUGH SATURDAY AFTERNOON. * WINDS: NORTH TO NORTHEAST WINDS 20 TO 30 MPH WITH GUSTS UP TO 50 MPH. * IMPACTS: THESE TYPE OF GUSTY WINDS COULD CAUSE BROKEN TREE LIMBS AND DOWNED POWER LINES AS WELL AS MAKE DRIVING DIFFICULT... ESPECIALLY FOR MOTORISTS WITH HIGH PROFILE VEHICLES. VISIBILITIES MAY REDUCE AT TIMES IN BLOWING DUST. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ CAZ055-057-300500- /O.UPG.KSGX.HW.A.0005.110430T0600Z-110430T2100Z/ /O.NEW.KSGX.WI.Y.0023.110430T0600Z-110430T2100Z/ SAN BERNARDINO COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS- 133 PM PDT FRI APR 29 2011 ...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 2 PM PDT SATURDAY... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO 2 PM PDT SATURDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * TIMING: LATE THIS EVENING THROUGH SATURDAY AFTERNOON. * WINDS: NORTH WINDS 20 TO 35 MPH...WITH GUSTS UP TO 50 MPH. ISOLATED GUSTS TO 60 MPH ARE POSSIBLE THROUGH THE FAVORED PASSES AND CANYONS. * IMPACTS: THESE TYPE OF GUSTY WINDS COULD CAUSE BROKEN TREE LIMBS AND DOWNED POWER LINES. THIS WILL ALSO MAKE DRIVING DIFFICULT... ESPECIALLY FOR MOTORISTS WITH HIGH PROFILE VEHICLES ALONG INTERSTATE 15 THROUGH AND JUST SOUTH OF THE CAJON PASS. VISIBILITIES MAY REDUCE AT TIMES IN BLOWING DUST. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ SS
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this high wind watch went out at Apr 28, 9:30 PM PDT, 5 hours 20 minutes earlier.
Area forecast discussion, Apr 28, 9:30 PM PDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 930 PM PDT THU APR 28 2011 .SYNOPSIS... CLOUDS WILL RETURN TO COASTAL AREAS LATE TONIGHT WHILE IT WILL REMAIN CLEAR IN THE MOUNTAINS AND DESERTS. EXPECT A COOLER DAY FRIDAY WITH GUSTY WESTERLY WINDS IN THE MOUNTAINS AND DESERTS. ON SATURDAY A STRONG OFFSHORE FLOW DEVELOPS THAT WILL BRING GUSTY NORTHEAST WINDS TO THE INLAND EMPIRE AND THE SANTA ANA MOUNTAINS. THE DRY...WARM OFFSHORE FLOW PATTERN WILL CONTINUE THROUGH EARLY NEXT WEEK. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... SKIES WERE CLEAR OVER SOUTHERN CALIFORNIA AT 04Z. THE FOG SATELLITE IMAGE SHOWED THE CLOSEST CLOUDS ABOUT 100 MILES OFF THE COAST. CLOUDS WILL FORM ALONG THE COAST OVERNIGHT AS TEMP-DPT SPREADS CLOSE AND A COASTAL EDDY SPINS UP. ALSO..PRESSURE GRADIENTS HAVE DONE A COMPLETE REVERSAL FROM 24 HOURS AGO AND ARE NOW TRENDING MODERATELY ONSHORE. THE CLOUD DECK MAY BE BRIEFLY SURFACE BASED BUT DEEPEN QUICKLY SO THAT ANY DENSE FOG IN THE COASTAL ZONES TOMORROW MORNING WILL BE SHORT-LIVED. EXPECT ANOTHER WINDY DAY IN THE MOUNTAINS AND DESERTS TOMORROW. THE STRONG JET ROUNDING THE BASE OF THE GREAT BASIN TROUGH WILL RESULT IN BREEZY/WINDY CONDITIONS IN THE MOUNTAINS AND DESERTS TONIGHT AND FRIDAY. WHILE IT WILL BE WINDY...THE LATEST GUIDANCE SHOWS THE TROUGH AXIS ACCELERATING EASTWARD 3-6 HOURS FASTER THAN YESTERDAY...RESULTING IN PEAK 850 MB WINDS OF 35-45KT TOMORROW MORNING BEFORE DECREASING IN THE AFTERNOON. THEREFORE...A WIND ADVISORY WILL NOT BE ISSUED FOR THIS EVENT. BETWEEN 06Z-12Z SATURDAY THE WINDS ABRUPTLY SHIFT NORTH-NORTHEAST BEHIND THE TROUGH AXIS. UPPER LEVEL WINDS BETWEEN THE DEPARTING TROUGH AND THE RIDGE AMPLIFYING OVER THE EASTERN PACIFIC WILL BRING A PERIOD OF STRONG NORTH-NORTHEAST WINDS FRI NIGHT/SAT MORNING TO THE SAN BERNARDINO AND ORANGE COUNTY MOUNTAINS. LINGERING MARINE LAYER STRATUS FRIDAY NIGHT SHOULD ERODE PRETTY EARLY SATURDAY AS THE MOSTLY NORTHERLY FLOW MOVES THROUGH THE CAJON PASS. A WIND ADVISORY WILL LIKELY BE NEEDED FOR THIS TIMEFRAME WITH GUSTS TO 60 MPH IN THE SANTA ANA MTNS AND JUST BELOW THE CAJON PASS. IN FACT...A HIGH WIND WARNING MAY BE NEEDED IF WIND GUSTS >58 MPH ARE ANTICIPATED. SUPPORT FOR STRONG NORTHEAST WINDS IN SAN DIEGO COUNTY WILL BE LOWER...AT LEAST AT THE ONSET OF THIS EVENT. STRONGER OFFSHORE WINDS ARE LIKELY IN THIS AREA SUNDAY MONDAY AS THE PRESSURE GRADIENTS ALIGN MORE EAST-WEST AS SURFACE HIGH PRESSURE BUILDS OVER UTAH. SATURDAY WILL BE COOLER IN THE MTNS AND HIGH DESERTS DUE TO THE COOL AIR MASS FILTERING SOUTHWARD FROM THE GREAT BASIN. IN CONTRAST...THE DOWNSLOPE WARMING WEST OF THE MTNS WILL PUSH VALLEY TEMPS TO NEAR 80S SATURDAY. LONG RANGE...NORTHEAST OFFSHORE FLOW WILL CONTINUE THROUGH TUESDAY. A WARMER AIRMASS SETTLES OF THE SOUTHWEST WITH THE HIGH AMPLITUDE RIDGE OVERHEAD...LEADING UNSEASONABLE WARMTH SUNDAY AND MONDAY. THE RIDGE BREAKS DOWN SLIGHTLY...BUT THERE IS NO UPSTREAM COLD TROUGH POISED TO MOVE INTO THE SOUTHWEST. SO EXPECT MILD WEATHER THROUGH AT LEAST NEXT THURSDAY. .FIRE WEATHER... GUSTY WESTERLY WINDS TONIGHT AND FRIDAY ON THE DESERT SLOPES/IN THE DESERTS. HUMIDITIES WILL BE BELOW 15 PERCENT AT TIMES...BUT THE COMBINATION OF RH BELOW 15 PERCENT AND SUSTAINED WINDS OF 25 MPH OR GREATER/GUSTS 35 MPH OR GREATER WILL MOST LIKELY OCCUR FOR LESS THAN 6 CONSECUTIVE HOURS. SO...NO RFW WILL BE ISSUED. FOR SATURDAY...NORTHEASTERLY WINDS WILL DEVELOP AND BRING GUSTS OVER 35 MPH AT TIMES IN THE SBD MTNS/INLAND EMPIRE/SANTA ANA MTNS. RH VALUES WILL LIKELY DROP TO BELOW 15 PERCENT IN THOSE AREAS...BUT AGAIN THE DURATIONS OF BOTH OCCURRING AT THE SAME TIME SHOULD BE LESS THAN 6 HOURS...PLUS FUEL MOISTURES ARE STILL WELL ABOVE CRITICAL LEVELS. && .AVIATION... 290317Z...VFR CONDITIONS EARLY THIS EVENING WILL BE GIVING WAY TO MARINE CLOUDS AND LOCAL VIS RESTRICTIONS THROUGH THE NIGHT WEST OF THE MOUNTAINS. CONFIDENCE LOW REGARDING TIMING AND SPECIFIC CIG HEIGHTS/VIS IN THE TAFS...BUT IFR CONDITIONS SHOULD DEVELOP BRIEFLY NEAR THE COAST...THEN ADVANCE WELL INLAND THROUGH FRI MORNING. IFR CONDITIONS SHOULD TRANSITION TO MVFR LATE TONIGHT OR EARLY ON FRI... BECOMING SCT FOR THE REMAINDER OF THE DAY...EXCEPT LOCALLY NEAR THE COAST WHERE BKN STRATUS 1.5K-2K FT MSL WILL BE POSSIBLE. BKN-OVC CONDITIONS WITH CIGS BELOW 2K FT LIKELY FOR COASTAL SITES AGAIN FRI NIGHT. ABOVE THE MARINE LAYER AND FAR INLAND...SCT-LCLLY BKN CLOUDS ABV FL100...OTHERWISE MOSTLY CLEAR WITH UNRESTRICTED VIS. .MARINE... ONSHORE FLOW WILL BE INCREASING...ESPECIALLY OVER THE OUTER WATERS ON FRI IN CONJUNCTION WITH A BUILDING WIND SWELL. WINDS COULD GUST TO 25 KT AT TIMES FRI AFTERNOON AND EVENING WITH SEAS NEAR 10 FT. AT THIS TIME IT APPEARS WIND/SEAS WILL REMAIN JUST BELOW CRITERIA FOR A SMALL CRAFT ADVISORY...BUT THE SITUATION WILL BE MONITORED. && .SGX WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC/FIRE WEATHER...MOEDE AVIATION...JAD
Hazardous weather outlook, Apr 28, 3:36 AM PDT, 23 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 336 AM PDT THU APR 28 2011 CAZ042-043-048-050-055>058-060>062-PZZ750-775-291100- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT 30 NM- WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND- 336 AM PDT THU APR 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...LOCALLY GUSTY ONSHORE WINDS WILL DEVELOP OVER THE MOUNTAINS AND DESERTS LATER THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...SOME GUSTY ONSHORE WINDS WILL BE POSSIBLE OVER THE MOUNTAINS AND DESERTS ON FRIDAY...WHILE GUSTY OFFSHORE WINDS WILL DEVELOP THROUGH FAVORED CANYONS AND PASSES ON SATURDAY AND MAY PERSIST INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 3:49 AM PDT | Small Craft Advisory | SGX | 17 hr | |
| Apr 29, 1:33 PM PDT | Wind Advisory | SGX | Orange, Riverside, San Bernardino, San Diego | 14 hr |
Nearby
High Wind Watches in California, 2011Every high wind watch in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.